Risk of Cancer from Lantus Highlighted in New Study

Italian researchers have released a new study that again raises questions about a possible link between the side effects of the diabetes drug Lantus and cancer. 

Research published in the most recent issue of the medical journal Diabetes Care, which looked at data from 1,340 diabetics treated with insulin over the course of six years, suggests a possible association between cancer and Lantus use at high doses.

The study comes about a year after the FDA announced that it was conducting a review of possible Lantos cancer side effects after four previous studies published in the medical journal Diabetologia suggested that there needs to be more research into the risk of cancer from Lantus. However, the agency has expressed doubts about whether a connection between the use of Lantus and cancer truly exists.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Lantus (insulin glargine) is a once-a-day injection that slowly releases insulin into the blood over time. Manufactured by Sanofi-Aventis, it has the second largest share of the diabetic drug treatment market and brought in $3.45 billion in worldwide sales last year. The drug was approved by FDA for diabetes treatment in 2000.

The studies referenced by the FDA involved analysis of German and Swedish insurance databases, looking at the incidence of cancer among diabetics using Lantus insulin. The study data suggested that low doses of Lantus may increase the risk of cancer 9% and high doses may increase the risk 31%. However, similar databases in Scotland and the U.K. showed no significant cancer risk increases, and the editors of the journal and the European Association for the Study of Diabetes cautioned that the results are inconclusive.

Sanofi officials have said that the previous studies were inconclusive, and said that the most recent study was too small to use as a basis for reilable conclusions.

3 Comments

  • ernestFebruary 16, 2020 at 10:48 am

    I read hernias are a side effect and I have 3 of them. I gained weight another side effect. In my opinion but I'm not a doctor. I think the weight gain plus lantus weakens my abdominal wall causing a belly button and 2 inguinal hernias. I am asking doc for CT of pancreas and liver to test for cancer. I'm a veteran and the VA gave me this. I bet they get additional money from drug companies to have[Show More]I read hernias are a side effect and I have 3 of them. I gained weight another side effect. In my opinion but I'm not a doctor. I think the weight gain plus lantus weakens my abdominal wall causing a belly button and 2 inguinal hernias. I am asking doc for CT of pancreas and liver to test for cancer. I'm a veteran and the VA gave me this. I bet they get additional money from drug companies to have veterans secretly test for them for FDA?? I'm tired of being a human test subject.

  • AngeloNovember 28, 2010 at 2:19 pm

    Since the use of Glargine (Lantus) I have bilateral leg, shoulder and hip pains...I also gained over 50 lbs and my 5.8 HbA1c weny to 7.8...I am ALWAYS fighting with over 200 to 300 mmdl and only acheive a lower than 200 mmdl with constant every hous injections og Humalog...very few on taget mmdl numbers....what a fight...before Glargine, No problem

  • GregOctober 30, 2010 at 7:59 am

    What about lantus causing diabetic retinopathy? Does anyone know if it can cause this?

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.